Alert archive / Montana / Special Weather Statements in 2014
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at Aug 2, 2014, 11:56 PM MDT for Lake County, Montana. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2014, 11:56 PM MDT (05:56 UTC)
- Expired
- Aug 3, 2014, 12:45 AM MDT
- In force
- 49 min
- Issued by
- NWS Missoula, MT
County Lake County, MT
The radar
The Missoula radar (KMSX), 102 km from the middle of the area, began a volume at 05:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 5.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 952 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 2880 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
641 WWUS85 KMSO 030556 SPSMSO SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 1156 PM MDT SAT AUG 2 2014 MTZ001>003-030645- FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-WEST GLACIER REGION- 1156 PM MDT SAT AUG 2 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD...EASTERN SANDERS AND NORTHWESTERN LAKE COUNTIES UNTIL 1245 AM MDT... AT 1154 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF KALISPELL TO 15 MILES NORTHEAST OF PLAINS...AND MOVING EAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...POLSON...BIGFORK... BIG ARM...WOODS BAY...LAKE MARY RONAN...SOMERS...LAKESIDE... PROCTOR...ELMO...DAYTON AND ROLLINS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4819 11374 4764 11414 4759 11478 4813 11434 TIME...MOT...LOC 0556Z 248DEG 16KT 4809 11428 4764 11466 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 2, 2:45 PM MDT, 9 hours 11 minutes earlier.
Area forecast discussion, Aug 2, 2:45 PM MDT, 9 hours 11 minutes before
Area Forecast Discussion National Weather Service Missoula MT 245 PM MDT Sat Aug 2 2014 .DISCUSSION...An upper level wave brought scattered showers and a few embedded light thunderstorms from 5 am MDT this morning through early this afternoon across southern Idaho County northeast to Granite County. The activity produced several dozen lightning strikes mainly over mountainous areas. As this wave moves eastward, scattered thundershower activity will fire up from Ovando south to Butte this afternoon. Behind it, there is still the potential for showers to develop but may remain over the terrain. Another wave that has produced showers and thunderstorms over northeastern WA and the ID Panhandle will help to induce activity over northwest Montana this afternoon and evening with main threats being gusty winds, lightning and locally heavy rain. The next upper level wave that weather models are keying on has been tracking across central Oregon and is forecast to track across central Idaho into western Montana by daybreak Sunday. A few of the high-resolution models have been hinting at a few storms breaking out over eastern OR/WA and moving over the Camas Prairie by late this afternoon into early evening. If they keep their strength, there is the possibility for strong wind gusts with these storms. As the wave moves through the area tonight, there is a chance for night-time thunderstorms especially across Clearwater and northeastern Idaho Counties in Idaho and from Mineral to Ravalli Counties. Main threats would be locally heavy rain, lightning and gusty winds. On Sunday there will be a general chance for diurnal thunderstorms developing with the higher terrain seeing the best chance for activity. Temperatures will remain above normal for this time of year. Monday, a very wet disturbance that can be traced back to the southwestern us monsoon will graze the northern Rockies. Uncertainty remains high with the trajectory of the system as some models recently started trending to a more southeasterly path over Wyoming. And considerable disagreement among the many weather models continues to cloud the forecast. But, confidence is growing that at least Lemhi county, Idaho, and southwestern Montana will be impacted. The air mass with this system is extremely moist for the Northern Rockies, and has tremendous potential for heavy rain. However, such a moist air mass will cause a lot of cloud cover weakening the biggest driver of rain this time of year, thunderstorms powered by strong surface heating under initially clear skies. As a result, rain is expected to be more wide spread and moderate with a few embedded thunderstorms. Portions of Lemhi county and southwestern Montana may receive half an inch to an inch of rain Monday and Tuesday. The main impact of this could be to set back fire season in the affected area. Portions of central western Montana and the rest of central Idaho will receive less rain, but could still get pretty wet. Northwest Montana may get a few showers, but will be relatively dry overall. && .AVIATION...Widely scattered thunderstorms are developing across the region. KGPI and KBTM look to have the best potential for a passing storm through 03/0300z. A weak weather disturbance may kick off a few thunderstorms after midnight potentially impacting all terminals. Slight chances of storms return again Sunday afternoon which may impact all terminals. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. && Follow us on Facebook and Twitter! https://www.facebook.com/NWSMissoula https://www.twitter.com/NWSMissoula
In the hours before
Local storm report, Aug 2, 10:51 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1051 PM MDT SAT AUG 2 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM TSTM WND DMG LIBBY 48.39N 115.56W
08/02/2014 LINCOLN MT EMERGENCY MNGR
REPORTS OF NUMEROUS DOWNED TREES AND POWER
LINES. ROADS ARE BLOCKED.
&&
NWS MISSOULA MT
IRIS SYSTEMSpecial weather statement, Aug 2, 11:08 PM MDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 1108 PM MDT SAT AUG 2 2014 MTZ002-003-043-030600- FLATHEAD/MISSION VALLEYS-POTOMAC/SEELEY LAKE REGION-WEST GLACIER REGION- 1108 PM MDT SAT AUG 2 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FLATHEAD...LAKE... NORTHERN MISSOULA AND NORTHWESTERN POWELL COUNTIES UNTIL MIDNIGHT MDT... AT 1107 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BIG ARM TO 8 MILES NORTHEAST OF SAINT IGNATIUS...AND MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...POLSON...SWAN LAKE...ROLLINS...FINLEY POINT...CONDON AND SALMON PRAIRIE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4798 11378 4742 11336 4731 11404 4788 11446 TIME...MOT...LOC 0508Z 257DEG 20KT 4782 11427 4741 11397
Special weather statement, Aug 2, 11:27 PM MDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1127 PM MDT SAT AUG 2 2014
MTZ001>003-030615-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-WEST GLACIER REGION-
1127 PM MDT SAT AUG 2 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD AND NORTHEASTERN
LINCOLN COUNTIES UNTIL 1215 AM MDT...
AT 1125 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHEAST
OF EUREKA TO KALISPELL...AND MOVING EAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...EVERGREEN...
WHITEFISH...COLUMBIA FALLS...WEST GLACIER...LA SALLE...CRESTON...
HUNGRY HORSE...TRAILCREEK...MARTIN CITY...POLEBRIDGE...CORAM...
APGAR...NYACK...LAKE MCDONALD...ESSEX...PINNACLE AND BLACKTAIL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4892 11400 4888 11403 4883 11398 4884 11390
4868 11372 4862 11374 4859 11367 4860 11363
4834 11335 4829 11333 4806 11433 4901 11497
4901 11409
TIME...MOT...LOC 0528Z 258DEG 25KT 4895 11480 4816 11425Special weather statement, Aug 2, 11:28 PM MDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 1128 PM MDT SAT AUG 2 2014 MTZ001>003-030615- FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-WEST GLACIER REGION- 1128 PM MDT SAT AUG 2 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD AND NORTHERN LAKE COUNTIES UNTIL 1215 AM MDT... AT 1127 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES NORTH OF BIG ARM...OR 14 MILES SOUTH OF KALISPELL...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BIGFORK...WOODS BAY...LAKESIDE AND SOMERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4821 11375 4796 11368 4789 11446 4807 11451 TIME...MOT...LOC 0529Z 258DEG 25KT 4800 11435
Special weather statement, Aug 2, 11:53 PM MDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 1153 PM MDT SAT AUG 2 2014 MTZ001>003-030645- FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-WEST GLACIER REGION- 1153 PM MDT SAT AUG 2 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD COUNTY UNTIL 1245 AM MDT... AT 1152 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF WHITEFISH TO 9 MILES EAST OF EVERGREEN...AND MOVING EAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...COLUMBIA FALLS... WEST GLACIER...HUNGRY HORSE...MARTIN CITY...CORAM...APGAR...NYACK... ESSEX...PINNACLE AND LAKE MCDONALD. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4872 11389 4833 11338 4814 11412 4854 11463 TIME...MOT...LOC 0554Z 249DEG 25KT 4850 11441 4825 11407
Special weather statement, Aug 2, 11:56 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 1156 PM MDT SAT AUG 2 2014 MTZ001>003-030645- FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-WEST GLACIER REGION- 1156 PM MDT SAT AUG 2 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD...EASTERN SANDERS AND NORTHWESTERN LAKE COUNTIES UNTIL 1245 AM MDT... AT 1154 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF KALISPELL TO 15 MILES NORTHEAST OF PLAINS...AND MOVING EAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...POLSON...BIGFORK... BIG ARM...WOODS BAY...LAKE MARY RONAN...SOMERS...LAKESIDE... PROCTOR...ELMO...DAYTON AND ROLLINS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4819 11374 4764 11414 4759 11478 4813 11434 TIME...MOT...LOC 0556Z 248DEG 16KT 4809 11428 4764 11466
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 8:54 PM MDT | Special Weather Statement | MSO | Lincoln | 51 min |
| Aug 2, 9:16 PM MDT | Special Weather Statement | MSO | Lake | 44 min |
| Aug 2, 9:28 PM MDT | Special Weather Statement | MSO | Lake | 47 min |
| Aug 2, 9:34 PM MDT | Special Weather Statement | MSO | Lincoln | 26 min |
| Aug 2, 10:14 PM MDT | Special Weather Statement | MSO | Lincoln | 46 min |
| Aug 2, 10:25 PM MDT | Special Weather Statement | MSO | Lake | 50 min |
| Aug 2, 10:47 PM MDT | Special Weather Statement | MSO | Flathead | 43 min |
| Aug 2, 11:08 PM MDT | Special Weather Statement | MSO | Lake | 52 min |
| Aug 2, 11:27 PM MDT | Special Weather Statement | MSO | Flathead | 48 min |
| Aug 2, 11:28 PM MDT | Special Weather Statement | MSO | Flathead | 47 min |
| Aug 2, 11:53 PM MDT | Special Weather Statement | MSO | Flathead | 52 min |
| Aug 3, 12:20 AM MDT | Special Weather Statement | MSO | Flathead | 40 min |
| Aug 2, 6:42 PM MDT | Special Weather Statement | MSO | Lewis | 48 min |
| Aug 2, 9:33 PM MDT | Special Weather Statement | MSO | Clearwater | 42 min |
| Aug 2, 10:11 PM MDT | Special Weather Statement | MSO | Lemhi | 49 min |
Nearby
Special Weather Statements in Montana, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.